Wyoming, 2024

Heat in Wyoming, September 29, 2024

September 29, 2024 · NWS RIW · 4 events in 4 counties and zones

An unusually strong ridge of high pressure brought record high temperatures to many locations across western and central Wyoming. In addition, 4 sites had their latest occurrence of a 90 degree high temperature in history.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An unusually strong ridge of high pressure brought record high temperatures to many locations across western and central Wyoming. In addition, 4 sites had their latest occurrence of a 90 degree high temperature in history. The most notable site was Lander, which has records dating back to 1891.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 29, 3:49 AM MST, 2 hours 11 minutes earlier. Its key messages:

  • Elevated to critical fire weather likely across the area today along with possible record high temperatures.
  • Turning much cooler on Monday.
  • Mainly dry conditions and above normal temperatures are expected from Tuesday through most of the week.
Area forecast discussion, Sep 29, 3:49 AM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
449 AM MDT Sun Sep 29 2024

.KEY MESSAGES...

- Elevated to critical fire weather likely across the area today
  along with possible record high temperatures.

- Turning much cooler on Monday.

- Mainly dry conditions and above normal temperatures are
  expected from Tuesday through most of the week.

&&

.DISCUSSION...
Issued at 153 AM MDT Sun Sep 29 2024

The only concern that we have over the next several days is fire
weather and the worst conditions are expected to be today. A
cold front now moving into Idaho will cross the area this
evening. Ahead of the front, the pressure gradient will tighten,
increasing southwest flow across the area. Wind will also be
enhanced by the right front quadrant of a jet streak moving
across northern Wyoming. The result will be possible record heat
combined with low humidity and gusty winds. This will bring
critical fire weather to most of the area. We have maintained
the Red Flag Warnings as is and will also issue Fire Danger
statements for areas that don't have one. The heat today looks
notable as well. Buffalo tied it's latest 90 degree high
yesterday and is likely to break it today. The official stations
in Casper, Riverton and Lander also have a chance to break the
record for the latest 90 degree high temperatures today. Just
about all lower elevations will be into the 80s as well. As for
precipitation, the only chance would be in southern Sweetwater
County with a weak area of low pressure. Even here, the chance
is less than 1 out of 5 and would more than likely just be virga
showers.

The front will sweep across the area tonight, ushering in much
cooler temperatures. Things will also get rather windy tonight in
the favored northwest flow / cold advection areas late tonight, like
Buffalo. High wind is not expected, but there is greater than a
1 in 2 chance of gusts past 40 mph behind the frontal passage.
Highs tomorrow will be 20 to 30 degrees cooler than today, with
the greatest contrast across the northern counties. As for fire
weather tomorrow, temperatures will remain above normal in
southern Wyoming with a gusty wind continuing. With the low
humidity, we will continue the Red Flag Warning for this day as
well. Elsewhere, it looks more elevated than critical. Relative
humidity is borderline. In addition, wind should be decreasing
as the pressure gradient lessens behind the front. There could
be some fire weather statements issued though.

The rest of the period looks dry and warm, but not as warm as
what is expected today. High temperatures will generally
average 5 to 10 degrees above normal. The only concern, again,
would be fire weather but conditions on most days are
borderline. The main days of concern further out would be
Wednesday with a subtle shortwave and possibly next Saturday
with a wave and possible cold front. The dry pattern will
continue as well, with a greater than a 4 out of 5 chance in
all areas with dry weather continuing through most of next week.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 447 AM MDT Sun Sep 29 2024

Light winds continue to start the TAF period. Gusty southwest
winds will increase between 16-18Z. Gusts of 20 kt will increase to
35 knots and be common across much of the forecast area after
18Z. There is some uncertainty with how long these winds will
continue into the late evening and early night, though winds
should begin to trend downward after 00Z/Mon. A dry cold front
begins to enter northern portions between 04Z-06Z, pushing
southward across areas east of the Divide and turning winds
northward through the rest of the TAF period.

Some upper-level smoke from the Fish Creek/Pack Trail Fire is
possible for KCOD, KWRL and KJAC through the day today, although
chances will be decreasing for KJAC as winds are expected to
turn southerly by 16Z. This smoke will be possible for KLND and
KRIW toward the end of the TAF period as the cold front
approaches. Not expecting any terminal impacts at this time.
If smoke were to filter in, it would likely clear earlier than
it did Saturday due to the increasing winds today.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.FIRE WEATHER...
Issued at 153 AM MDT Sun Sep 29 2024

A combination of record high temperatures, humidity under 15
percent and a gusty southwest wind ahead of an advancing cold
front will bring elevated to critical fire weather to most of
the area this afternoon. Southwest wind will gust as high as 40
to 45 mph in the afternoon. The cold front then moves through
Sunday evening and night. Cooler temperatures and somewhat
higher humidity should ease concerns across northern and central
Wyoming on Monday. With stronger wind remaining in southern
Wyoming, critical fire weather looks to continue for a second
day Monday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 7 PM MDT this
evening for WYZ275-276-280>283-285-287-300.

Red Flag Warning from 11 AM this morning to 7 PM MDT Monday
for WYZ277>279-289.

&&

DISCUSSION...Hattings
AVIATION...LaVoie/Wittmann
FIRE WEATHER...Hattings
Hazardous weather outlook, Sep 28, 11:43 PM MST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1243 AM MDT Sun Sep 29 2024

WYZ001>020-022>030-301045-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-
Southeast Bighorn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1243 AM MDT Sun Sep 29 2024

...Red Flag Warning in effect for much of Wyoming Sunday afternoon,
and for southern Wyoming Monday afternoon...

This Hazardous  Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Elevated to critical fire weather likely in the afternoon for
most of the area. Please see forecasts, Red Flag Warnings and
statements for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...Critical fire weather continuing for southern Wyoming.

Monday night...Below freezing temperatures possible East of the
Divide.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat. Local standard time, as filed.

Heat, Northeast Johnson County

When
September 29, 6:00 AM MST to 8:00 PM MST
Where
Northeast Johnson County forecast zone
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

The Johnson County airport had a record high temperature of 94 degrees. This was the latest occurrence of 90 degrees in station history.

Heat, Natrona County Lower Elevations

When
September 29, 6:00 AM MST to 8:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
ASOS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The Natrona County airport had a record high temperature of 91 degrees. This was the latest high temperature in the 90s in station history.

Heat, Lander Foothills

When
September 29, 6:00 AM MST to 8:00 PM MST
Where
Lander Foothills forecast zone
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The Lander airport had a record high temperature of 90 degrees. This was the latest high temperature in the 90s in station history.

Heat, Wind River Basin

When
September 29, 6:00 AM MST to 9:00 PM MST
Where
Wind River Basin forecast zone
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The Riverton airport had a record high temperature of 90 degrees. This was the latest high temperature in the 90s in station history.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217276, 1217277, 1217278, 1217279.